ubmslateOT-logo-ubm

OT mobile menu

Search form

Topics:

Epidermal Growth Factor Receptor Inhibitor Cutaneous Side Effects

Epidermal Growth Factor Receptor Inhibitor Cutaneous Side Effects

  • Slide 1: Papulopustular (acneiform) rash--The acneiform eruption typically occurs during the first weeks in the vast majority of patients receiving EGFRI therapy. Patients develop erythematous papules and pustules over the scalp, face, upper chest, and back. This eruption is occasionally asymptomatic, but is most often associated with variable symptoms of itching, pain, or burning. The rash peaks in severity at 4 to 6 weeks after EGFRI initiation and typically resolves by week 12 or 16 of therapy. Long term sequelae, such as residual erythema and hyperpigmentation, can last for months to years.[1, 2] Image Source: Shivani V Tripathi, MD and Milan J. Anadkat, MD.
  • Slide 2: Papulopustular (acneiform) rash--The acneiform eruption typically occurs during the first weeks in the vast majority of patients receiving EGFRI therapy. Patients develop erythematous papules and pustules over the scalp, face, upper chest, and back. This eruption is occasionally asymptomatic, but is most often associated with variable symptoms of itching, pain, or burning. The rash peaks in severity at 4 to 6 weeks after EGFRI initiation and typically resolves by week 12 or 16 of therapy. Long term sequelae, such as residual erythema and hyperpigmentation, can last for months to years.[1, 2] Image Source: Shivani V Tripathi, MD and Milan J. Anadkat, MD.
  • Slide 3: Scalp alopecia--Patients on EGFRIs can develop either increased or decreased hair growth, depending on the anatomic site evaluated. The most common hair changes seen include eyelash and eyebrow trichomegaly, facial hypertrichosis, and/or scalp alopecia. Scalp alopecia is typically nonscarring, but scarring alopecia has been seen and reported.[3, 4, 5] Image Source: Shivani V Tripathi, MD and Milan J. Anadkat, MD.
  • Slide 4: Eyelash and eyebrow trichomegaly--Patients on EGFRIs can develop either increased or decreased hair growth, depending on the anatomic site evaluated. The most common hair changes seen include eyelash and eyebrow trichomegaly, facial hypertrichosis, and/or scalp alopecia. Scalp alopecia is typically nonscarring, but scarring alopecia has been seen and reported.[3, 4, 5] Image Source: Shivani V Tripathi, MD and Milan J. Anadkat, MD.
  • Slide 5: Facial hypertrichosis--Patients on EGFRIs can develop either increased or decreased hair growth, depending on the anatomic site evaluated. The most common hair changes seen include eyelash and eyebrow trichomegaly, facial hypertrichosis, and/or scalp alopecia. Scalp alopecia is typically nonscarring, but scarring alopecia has been seen and reported.[3, 4, 5] Image Source: Shivani V Tripathi, MD and Milan J. Anadkat, MD.
  • Slide 6: Fissures--EGFRIs cause abnormal keratinocyte differentiation and deterioration of the stratum corneum, which leads to increased transepidermal water loss. Virtually all patients will develop xerosis after at least 2 months of EGFRI therapy. Patients often develop fissures over the fingertips, palms, and soles as a sequale of xerosis.[6] Image Source: Shivani V Tripathi, MD and Milan J. Anadkat, MD.
  • Slide 7: Xerosis--EGFRIs cause abnormal keratinocyte differentiation and deterioration of the stratum corneum, which leads to increased transepidermal water loss. Virtually all patients will develop xerosis after at least 2 months of EGFRI therapy. Patients often develop fissures over the fingertips, palms, and soles as a sequale of xerosis.[6] Image Source: Shivani V Tripathi, MD and Milan J. Anadkat, MD.
  • Slide 8: Paronychia--A minority of patients receiving EGFRIs may develop nail changes after at least 2 months of therapy. The most commonly seen changes include either paronychia (sterile inflammation of the nail fold) or periungual pyogenic granuloma-like lesions (friable vascular overgrowths). For either, the first digits of the hands or feet are the most commonly affected.[7, 8] Image Source: Shivani V Tripathi, MD and Milan J. Anadkat, MD.
  • Slide 9: Periungual pyogenic granuloma--A minority of patients receiving EGFRIs may develop nail changes after at least 2 months of therapy. The most commonly seen changes include either paronychia (sterile inflammation of the nail fold) or periungual pyogenic granuloma-like lesions (friable vascular overgrowths). For either, the first digits of the hands or feet are the most commonly affected.[7, 8] Image Source: Shivani V Tripathi, MD and Milan J. Anadkat, MD.
  • Slide 10: Mucositis--Oral complications affect less than 5% of all patients treated with EGFRIs. The most commonly reported is mucositis, which typically resembles aphthous ulcers.[9, 10] Image Source: Shivani V Tripathi, MD and Milan J. Anadkat, MD.
References: 
  1. Segaert S, Van Cutsem E. (2005). Clinical signs, pathophysiology and management of skin toxicity during therapy with epidermal growth factor receptor inhibitors. Ann Oncol Off J Eur Soc Med Oncol ESMO, Sep;16(9): 1425–33.
  2. Galimont-Collen AFS, Vos LE, Lavrijsen APM, Ouwerkerk J, Gelderblom H. (2007). Classification and management of skin, hair, nail and mucosal side-effects of epidermal growth factor receptor (EGFR) inhibitors. Eur J Cancer, Mar;43(5): 845–51.
  3. Cohen PR, Escudier SM, Kurzrock R. (2011). Cetuximab-associated elongation of the eyelashes: case report and review of eyelash trichomegaly secondary to epidermal growth factor receptor inhibitors. Am J Clin Dermatol., Feb 1;12(1): 63–7.
  4. Pongpudpunth M, Demierre MF, Goldberg LJ. (2009). A case report of inflammatory nonscarring alopecia associated with the epidermal growth factor receptor inhibitor erlotinib. J Cutan Pathol. 2009 Dec;36(12): 1303–7.
  5. Yang BH, Bang CY, Byun JW, et al. (2011). A Case of Cicatricial Alopecia Associated with Erlotinib. Ann Dermatol., Dec;23(Suppl 3): S350–353.
  6. Lacouture ME, Anadkat MJ, Bensadoun RJ, et al. (2011). Clinical practice guidelines for the prevention and treatment of EGFR inhibitor-associated dermatologic toxicities. Support Care Cancer, Aug;19(8): 1079–95.
  7. Li T, Perez-Soler R. (2009). Skin toxicities associated with epidermal growth factor receptor inhibitors. Target Oncol., Apr;4(2): 107–19.
  8. Robert C, Sibaud V, Mateus C, et al. (2015). Nail toxicities induced by systemic anticancer treatments. Lancet Oncol., Apr;16(4): e181–9.
  9. Tejwani A, Wu S, Jia Y, et al. (2009). Increased risk of high-grade dermatologic toxicities with radiation plus epidermal growth factor receptor inhibitor therapy. Cancer, Mar 15;115(6): 1286–99.
  10. Agero AL, Dusza SW, Benvenuto-Andrade C, et al. (2006). Dermatologic side effects associated with the epidermal growth factor receptor inhibitors. J Am Acad Dermatol., Oct;55(4): 657–70.

 

 

Comments

Illustrativ pictures

Mamadi @

Add new comment

 
Loading comments...

By clicking Accept, you agree to become a member of the UBM Medica Community.